Increased frequency of acute reactions to iodinated contrast media in cancer patients treated with anti-CTLA-4 immunomodulatory antibodies

Research output: Contribution to journalArticle

Abstract

Contrast-enhanced computed tomography (CECT) is an indispensable tool in the management of cancer patients. However, this procedure can be complicated by the development of acute adverse reactions (ARs) to iodinated contrast media (ICM). On the basis of the hypothesis that cancer immunotherapy, in particular with immune checkpoint inhibitors, increases the incidence of allergic-like immediate ARs to ICM with respect to "standard" cancer chemotherapy/targeted therapy (CHT) we retrospectively evaluated the incidence of CECT-related immediate ARs in cancer patients undergoing cancer treatments. All patients who underwent at least one CECT scan after starting any cancer treatment between 2006 and 2014 were included in a mono-institutional radiological database. The staff of the Radiology Unit recorded any ARs that occurred within 30 min of the ICM injection and classified them as "allergic-like" or "physiologic" and graded as mild, moderate, or severe according to the American College of Radiology (ACR) Manual on Contrast Media, version 10.1. Fifty-nine of the 3,521 patients included in the database received ipilimumab (Ipi), 75 received cytokines (Cys), and the remaining 3,387 received non-immunologic agents (CHT). Overall, 71 (2%) patients suffered ICM-related ARs. The incidence of ICM-related ARs was higher in Ipi- and Cy-treated patients than in those who received CHT (12%, 5%, and 2%, respectively). Our data show that immunological cancer treatments, particularly Ipi, considerably increase the proportion of patients suffering CECT-related immediate ARs with respect to non-immunologic agents. Although these findings need to be validated in larger prospective studies, they serve as a "wake-up call" for radiologists to closely monitor patients who have previously received cancer immunotherapy with anti-cytotoxic T-lymphocyte antigen-4 antibodies when using ICM in order to reduce the risk of potentially severe immediate ARs.

Original languageEnglish
Pages (from-to)26-28
Number of pages3
JournalMedical Hypotheses
Volume119
DOIs
Publication statusPublished - Oct 2018

Keywords

  • Adult
  • Aged
  • CTLA-4 Antigen/immunology
  • Contrast Media/adverse effects
  • Databases, Factual
  • Female
  • Humans
  • Immunotherapy
  • Iodine/adverse effects
  • Male
  • Middle Aged
  • Neoplasms/diagnostic imaging
  • Retrospective Studies
  • Risk Factors

Fingerprint Dive into the research topics of 'Increased frequency of acute reactions to iodinated contrast media in cancer patients treated with anti-CTLA-4 immunomodulatory antibodies'. Together they form a unique fingerprint.

Cite this